RLS symptoms increase post surgery

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Caitrin
Posts: 21
Joined: Thu Nov 05, 2009 2:49 am
Location: New Jersey

RLS symptoms increase post surgery

Postby Caitrin » Sat Dec 03, 2016 6:47 pm

Two weeks ago I underwent surgery and was in hospital 3 days. Was given my meds, Sinemet and Gabapentin, as well as 10 mg Oxycodone every 4 to6 hours. I am now taking the RLS meds earlier in the day as well as at night together with 5 mg Oxycodone which my doctor told me I no longer need. I have several left but when they are gone will have to increase the RLS meds or ask for small doses of Oxycodone but fear :( my doctor will not prescribe them. Has anybody experienced this augmentation post surgery? Thank you.

QyX
Posts: 316
Joined: Wed Mar 13, 2013 12:53 pm
Location: Berlin / Germany

Re: RLS symptoms increase post surgery

Postby QyX » Sun Dec 04, 2016 2:55 am

I could create some wild theories why your RLS has worsened since surgery but that would help nobody. The fact is that it has.

Relevant to the factor that it has worsened could be that you take L-Dopa (Sinemet) and that your surgery has no relevance.

Also you got a bit used to Oxycodone and maybe that stimulated your RLS symptoms. Stopping opioids can be a really ugly thing when you have RLS.

You might be able to stop Oxycodone but the first 1 - 2 weeks without it could be really hard. If your symptoms don't improve it could be "simply" a case of augmentation. Then stopping Sinemet and using a DA (Dopamine Agonist) like Pramipexol or Ropinirole could solve the problem for a while.

When you have the chance to avoid daily opioid use I would go for it but I also wouldn't put myself in a situation were I have horrible sleep for weeks to come. Then I would try talking to my doctor and if he won't prescribe opioids I would look for someone who does.

Caitrin
Posts: 21
Joined: Thu Nov 05, 2009 2:49 am
Location: New Jersey

Re: RLS symptoms increase post surgery

Postby Caitrin » Sun Dec 04, 2016 3:30 pm

Thank you for your input and it appears we are on the same page. I recall now that several years ago I underwent another surgery and was not taking an L-dopa, only oxycodone for several days without any RLS symptoms. Last night I took only oxycodone 5 mg at bedtime and another 5 mg approx. 5 hrs. later, with no L-dopa med and had no symptoms this a,m. So I have to conclude that taking opioids alone can reduce or eliminate the need for a L-dopa med. I have tried taking the other dopamine agonists you mention with no success. For now I am tapering both hoping to finally eliminate the oxycodone. My doctor does not like to prescribe "narcotics" and I would be hard pressed to find one who does given the recent regulations restricting and monitoring opoids.

stjohnh
Posts: 310
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: RLS symptoms increase post surgery

Postby stjohnh » Sun Dec 04, 2016 7:52 pm

Caitrin, It is well known that surgery can induce or worsen RLS. So your experience Is far from unique. I don't believe it is known why this is so.
Blessings,
Holland


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 2 guests